Colorado, 2022

Hail in Colorado, July 21, 2022

July 21, 2022 · NWS GLD · 1 event in 1 county or zone

During the evening hours, an isolated thunderstorm developed over Northeast Colorado moving southeast across Yuma County. The storm reached it's peak strength in the southeast corner of the county near the town of Idalia, Colorado where it produced nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening hours, an isolated thunderstorm developed over Northeast Colorado moving southeast across Yuma County. The storm reached it's peak strength in the southeast corner of the county near the town of Idalia, Colorado where it produced nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 21, 2:53 PM MST, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 21, 2:53 PM MST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
353 PM MDT Thu Jul 21 2022

.SHORT TERM...(This evening through Sunday)
Issued at 230 PM MDT Thu Jul 21 2022

Tonight...a disturbance embedded within northwest flow aloft reaches
our extreme southwest Nebraska around 00z, perhaps continuing
southeast this evening or dissipating. Primary hazard will be wind
gusts up to 70 mph or higher given current DCAPE values of 1800
J/KG. Low temperatures are expected to be in the lower 60s to lower
70s.

Friday-Friday night...a broad 591-594dam upper level ridge covers
the southern half of the country. There will be another chance for
showers and thunderstorms in the afternoon and evening hours as
another batch of moisture centered in the 700-500mb layer moves in
from the northwest. 850mb temperatures from the GFS/NAM/UKMET rise
another 3F to 8F supporting high temperatures in the middle 90s to
104 degrees. Heat index values of around 105 degrees are expected
from Red Willow county south through Gove counties east where a Heat
Advisory will be in effect. Low temperatures are expected to be in
the middle 60s to middle 70s.

Saturday-Saturday night...little change at 500mb compared to Friday.
850mb temperatures rise another 2F to 6F compared to Friday
supporting the NBM high temperatures ranging from the upper 90s to
110 degrees. Heat index values as high as 107 degrees are expected
in Graham county. A Heat Advisory is in effect from Dundy county to
Thomas and Gove counties east. Low temperatures are forecast to be
in the lower 60s to lower 70s. We'll have another chance for late
afternoon and evening thunderstorms as a wave moves through from the
west.

Sunday...not much change at 500mb. Cooler air is forecast to move
through the area with high temperatures in the upper 80s to upper
90s. There could be another chance for showers and thunderstorms as
monsoonal moisture moves in from the west and southwest during the
afternoon.

.LONG TERM...(Sunday through Wednesday)
Issued at 133 AM MDT Thu Jul 21 2022

High pressure with weak upper flow stretches across the southern
U.S. on Sunday with stronger westerly flow along the U.S./Canada
border that brings a diurnal convection induced short wave trough
off the central Rockies and across the central High Plains region
Sunday evening into Sunday night. The pattern over western Canada
and the Pacific Northwest amplifies on Monday and Tuesday with
the downstream flow forming a broad trough centered over the Great
Lakes region that brings a more northwesterly flow over the
central High Plains region. The upper flow continues to direct a
series of diurnal convection induced short waves off the Rockies
and across the central High Plains region through the middle of
the week.

At the surface, on Sunday and Monday, an area of high pressure
moves across the northern Plains into the upper midwest, keeping a
frontal boundary pushed up along the northern and central Rockies
that extends eastward across the Plains states through Wednesday
with a reinforcement of high pressure arriving mid week. That
front waffles in the vicinity of the forecast area through the
Long Term period due to the lack of strong systems moving through
the area. Therefore, cooler daytime highs in the 80s and 90s are
expected on Sunday following the passage of a cold front.
Temperatures warm slightly through Tuesday with a reinforcing
surface high pressure area moving across the High Plains bringing
high temperatures down into the 80s again on Wednesday.

With the front providing a surface focus and the daily waves
moving off the Rockies and across the central High Plains region,
will be a chance of thunderstorms mainly each afternoon and
evening across the forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 335 PM MDT Thu Jul 21 2022

GLD: VFR conditions will rule through the TAF period.. with
ceilings confined at/above 10,000 ft AGL. 15-20 knot southerly
winds will persist through the remainder of the afternoon..
decreasing to 7-13 knots overnight. A few thunderstorms cannot be
ruled out this evening.. mainly in eastern CO and southwest NE.
While storms are not anticipated to directly impact the GLD
terminal.. outflow emanating from upstream storms may result in
occasional gusty/erratic winds in the 00-04Z time frame.

MCK: Sub VFR conditions and gusty/erratic winds may impact the MCK
terminal late this aft/eve (00-05Z). Otherwise.. VFR conditions
will prevail. 10-15 knot S to ESE winds will prevail through the
evening, becoming light/variable overnight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 3 PM to 8 PM CDT Friday for KSZ003-004-015-
     016-029.

     Heat Advisory from 1 PM to 8 PM CDT Saturday for KSZ002>004-
     014>016-029.

CO...NONE.
NE...Heat Advisory from 3 PM to 8 PM CDT Friday for NEZ081.

     Heat Advisory from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
     Saturday for NEZ079>081.

&&

SHORT TERM...99
LONG TERM...LOCKHART
AVIATION...VINCENT
Hazardous weather outlook, Jul 21, 4:35 PM MST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
535 PM MDT Thu Jul 21 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222345-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
535 PM MDT Thu Jul 21 2022 /635 PM CDT Thu Jul 21 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

Scattered thunderstorms are anticipated late this afternoon and
evening, mainly in southwest Nebraska and adjacent Kansas border
counties. Sudden and potentially damaging wind gusts up to 70 mph
and dangerous cloud to ground lightning are the primary hazards.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Scattered thunderstorms are anticipated Friday afternoon and
evening, generally east of a line from Parks, Nebraska to Oakley and
Quinter, Kansas. Sudden and potentially damaging wind gusts up to 70
mph and dangerous cloud to ground lightning are the primary hazards.

A Heat Advisory is in effect for portions of the area during the
afternoon and early evening hours on both Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media.

Vincent

In the hours before

Special weather statement, Jul 21, 6:15 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
715 PM MDT Thu Jul 21 2022

NEZ079-220200-
Dundy NE-
715 PM MDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northeastern Dundy
County through 800 PM MDT...

At 714 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Champion, or 9 miles southwest of Imperial, moving
east at 20 mph.

HAZARD...Wind gusts up to 55 mph, torrential rainfall, and dangerous
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4035 10133 4020 10133 4029 10187 4035 10194
TIME...MOT...LOC 0114Z 280DEG 17KT 4039 10172

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Local storm report, Jul 21, 6:54 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND GST     16 NNW MAX              40.31N 101.56W
07/21/2022  E60 MPH          DUNDY              NE   PUBLIC

            PUBLIC REPORT VIA PHONE OF ESTIMATED 50-60
            MPH WINDS WITH BLOWING DUST WHICH SETTLED
            ONCE THE RAIN STARTED. HEAVY RAIN AND NO
            HAIL WAS REPORTED.

&&

CA
Special weather statement, Jul 21, 7:04 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
804 PM MDT Thu Jul 21 2022

NEZ079>081-220300-
Red Willow NE-Hitchcock NE-Dundy NE-
804 PM MDT Thu Jul 21 2022

...Strong thunderstorms will impact portions of northwestern Red
Willow, Hitchcock and east central Dundy Counties through 900 PM
MDT/1000 PM CDT/...

At 803 PM MDT/903 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles southwest of
Stockville to 10 miles west of Stratton. Movement was east at 35 mph.

HAZARD...Wind gusts up to 55 mph and locally reduced visibilities
         associated with blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Stratton around 920 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4022 10027 4000 10080 4000 10121 4010 10148
      4013 10152 4021 10123 4035 10091 4035 10040
TIME...MOT...LOC 0203Z 287DEG 29KT 4045 10059 4018 10142

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jul 21, 7:22 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
822 PM MDT Thu Jul 21 2022

COZ090-091-KSZ001-220300-
Kit Carson County CO-Yuma County CO-Cheyenne KS-
822 PM MDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado and southwestern Cheyenne Counties in
northwestern Kansas through 900 PM MDT/1000 PM CDT/...

At 821 PM MDT/921 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northwest of Bonny Reservoir, moving southeast
at 20 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Bonny Reservoir.

This includes Highway 385 between mile markers 206 and 210, and
between mile markers 212 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3970 10184 3960 10200 3957 10205 3954 10208
      3948 10219 3975 10245 3993 10229
TIME...MOT...LOC 0221Z 311DEG 15KT 3976 10226

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Local storm report, Jul 21, 7:48 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
848 PM MDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND GST     2 E MCCOOK              40.20N 100.58W
07/21/2022  M62 MPH          RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT.

&&

CA
Local storm report, Jul 21, 7:59 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
859 PM MDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     3 WSW VERNON            39.92N 102.33W
07/21/2022  E50 MPH          YUMA               CO   TRAINED SPOTTER

            SPOTTER CALLED IN WITH A WHAT THEY THOUGH
            MAY BE A WALL CLOUD, BUT WAS NOT SURE (NO
            ROTATION SEEN ON RADAR, THAT WAS PASSED ON
            TO THE CALLER). WHEN ASKED ABOUT THE STORM
            THAT JUST PASSED, THEY MENTIONED ESTIMATED
            50 MPH WINDS. TIME IS ESTIMATED.

&&

CA

The radar

The Goodland radar (KGLD), 58 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
July 21, 8:00 PM MST
Where
Yuma County, 5.62 mi ENE of Idalia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.722, -102.198

Jagged nickel sized hail reported as the storm moved over the location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044813.